My mother, God bless her soul, refused to take any medication except for eye drops for her glaucoma. (Her dad was totally blind from glaucoma, so she made this one exception.) She would suffer through a headache by putting a cold rag on her forehead and
My mother, God bless her soul, refused to take any medication except for eye drops for her glaucoma. (Her dad was totally blind from glaucoma, so she made this one exception.) She would suffer through a headache by putting a cold rag on her forehead and she would sneeze through hay fever season. Having lived through the depression, her lack of prescription drug usage was due to her extreme “thriftiness,” not out of disdain for drugs. I never took any medication until in college when Tylenol became a favorite of mine to treat the many headaches that distorted my thoughts, a big negative while taking exams or writing term papers.
These days, like many other people, taking medication has been an integral part of my life. With arthritis, seasonal allergies and type 2 diabetes, I take enough medication so as to fill my pill case without any one pill getting lonely. Fully trusting, I naively never questioned the side effects of any medication. (The one exception was when a sulfa drug was prescribed for an infection and I consequently developed hives.)
Like others, I peruse the small print attached to the prescription package and discount what it says, as though it applies to others and not to myself. “These side effects are rare …” or so I thought.
I started taking a new medication for diabetes a few weeks ago. It was an innocuous looking, very small, pale lime green pill no bigger than an ant. I would swallow it with my small handful of other pills, never giving it a second thought.
For the past few weeks, I have felt exceptionally tired. Laying down in the late afternoon for a nap, I would sleep for three or four hours instead of my usual hour and a half.
Uncharacteristically, I would still be tired and fall fast asleep by 10 p.m., the television still playing my favorite show in the background. I blamed this on my hectic schedule and COVID-19 boredom.
Nightmares began to interrupt my sleep, always a dream about something I should have done in the past, but didn’t. For example, I SHOULD have stepped in when that group in Oakland Beach Elementary School was making fun of that student with a disability. In my dream, I marched up and yelled at them, and they started chasing me with machetes and Michael Myers masks. Fortunately, I always woke up before they caught me!
Blaming it on my restless sleep, I became exceptionally crabby. Little things would set me off, and I would snap at people, (or, when at work in the office, I would think of snapping at someone but hold it in.) Never before a short-tempered person, my husband or son would stare at me in disbelief when I would rant at them about a minor infraction.
My arthritis pain increased and found previously unknown regions in my body to haunt. Who knew I could get arthritis in my shoulder, my hands and my elbows? At first I chalked it up to aging, but then the muscles surrounding these areas began to ache and it became sore to move around.
I began developing hypoglycemia more often, including the accompanying headache and sweating. Even working in my home office with the air conditioner on the temperature of 68, sweat would cover my body as I would eat an orange or a bunch of grapes to counteract the effect.
When I didn’t have hypoglycemia, I would have nausea. Constant nausea. The type of nausea that would only go away if my belly was filled with food of some sort. Crackers. Cheese. Yogurt. Ice Cream. Cookies. Of course the result of this was weight gain. BIG weight gain; 7 pounds in one week. Now THAT was a REAL nightmare!
Last night, while watching television with Hubby, it dawned on me that all of the symptoms I have experienced for the past two weeks coincided with the new medication. Sitting next to him on the couch, we looked up the prescription on his iPad. There it was, the list of side effects! All of it; exhaustion, nightmares, irritability hypoglycemia, aches and pains, nausea, and WEIGHT GAIN!! I vowed to never take that medication again, which thrilled Hubby who had been at the tail end of my negativity and my thrashing about during the nightmares. I wasn’t a crabby, binge eating, sweaty, exhausted and nauseous human being after all!